Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2013, 1:42 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 1:42 PM MST (20:42 UTC)
- Expired
- Jul 27, 2013, 3:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:10 PM MST | FLASH FLOOD | 3 Nne Coronado National, AZ | WATER ERODED TWIN OAKS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
391 WGUS55 KTWC 272042 FFWTWC AZC003-272245- /O.NEW.KTWC.FF.W.0026.130727T2042Z-130727T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 142 PM MST SAT JUL 27 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 345 PM MST * AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA...ESPECIALLY ON THE LOWER PORTION OF ASH CANYON WHERE TWIN OAKS ROAD WAS REPORTED TO BE FLOODED BY A TRAINED WEATHER SPOTTER. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASH CANYON...HUNTER CANYON AND MILLER CANYON. STORMS MAY ALSO CAUSE FLOODING IN SOUTHERN PORTIONS OF SIERRA VISTA TO HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038 $$
2 follow-up statements
706 WGUS75 KTWC 272148 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 248 PM MST SAT JUL 27 2013 AZC003-272245- /O.CON.KTWC.FF.W.0026.000000T0000Z-130727T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 248 PM MST SAT JUL 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 239 PM MST...THE HEAVY RAINFALL...RATHER LOCALIZED...HAD ENDED IN THE WARNED AREA. HOWEVER...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL NEAR LOCHIEL IN SOUTHEAST SANTA CRUZ COUNTY WILL BE TRACKING THROUGH THE WARNED BY 330 PM MST. THUS...THE WARNING WILL REMAIN IN EFFECT AS ADDITIONAL RAINFALL CAN BE EXPECTED BY 345 PM MST WHICH MAY RESULT IN MORE FLASH FLOODING. LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038 $$
691 WGUS75 KTWC 272245 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 345 PM MST SAT JUL 27 2013 AZC003-272255- /O.EXP.KTWC.FF.W.0026.000000T0000Z-130727T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 345 PM MST SAT JUL 27 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE COUNTY... HEAVY RAINFALL HAD ENDED. THUS...THE THREAT FOR FLASH FLOODING HAD ENDED. LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:10 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 27, 10:10 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1010 AM MST SAT JUL 27 2013 .SYNOPSIS...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL BEGIN TODAY AND CONTINUE INTO EARLY NEXT WEEK. THE BULK OF THUNDERSTORMS WILL BE EAST OF TUCSON WHERE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. EXPECT INCREASING THUNDERSTORM COVERAGE DURING THE MIDDLE OF NEXT WEEK. && .DISCUSSION...TOWERING CUMULUS DEVELOPING ACROSS SEVERAL MOUNTAIN RANGES AT THIS TIME. MEANWHILE...CLEAR SKIES WERE NOTED ACROSS WRN PIMA COUNTY. DEWPOINTS VALID 17Z WERE GENERALLY IN THE 60S F...AND THESE TEMPS DOWN ABOUT 2-5 DEGS F VERSUS 24 HOURS AGO. SURFACE TEMPS VALID 17Z WERE ALSO DOWN NEARLY 2-5 DEGS F VERSUS THIS TIME FRI. 27/12Z KTWC SOUNDING DEPICTED SIMILAR MOISTURE/INSTABILITY VALUES VERSUS 24 HOURS. TOTAL PRECIP WATER WAS 1.80 INCHES...LIFTED INDEX OF MINUS 7...AND MODIFIED CAPE AROUND 1500 J/KG. ALTHOUGH THE MID-LEVEL STEERING FLOW SPEEDS WERE SIMILAR AND THUS VERY LIGHT...THE DIRECTIONAL COMPONENT WAS MORE WESTERLY VERSUS FRI. 27/12Z UPPER AIR PLOTS INDICATED 594 DM HIGH PRESSURE CENTERED OVER SE AZ WITH 586 DM LOW PRESSURE CENTERED OFF THE SRN CALIFORNIA COAST VICINITY 34N/126W. VERY LIGHT GENERALLY WLY/SWLY FLOW PREVAILED OVER SE AZ. 27/12Z UNIV OF AZ WRF-NAM FAVORS THE BEST CHANCE OF SHOWERS/TSTMS TODAY AND INTO THIS EVENING TO OCCUR ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON. THE 27/12Z UNIV OF AZ WRF-GFS WAS SIMILAR TO THE WRF-NAM...EXCEPT DEVELOPS MORE SHOWERS/TSTMS SW OF TUCSON VERSUS THE WRF-NAM. GIVEN THE AFOREMENTIONED DIAGNOSTICS AS WELL AS A MORE WESTERLY MID-LEVEL STEERING FLOW...APPEARS THAT THE INHERITED OFFICIAL FORECAST OF CHANCE-CATEGORY POPS EAST/SOUTH OF TUCSON...ISOLATED SHOWERS/TSTMS TUCSON VICINITY...AND DRY CONDITIONS ACROSS WRN PIMA COUNTY SHOULD EVENTUALLY BE REALITY THIS AFTERNOON AND THIS EVENING. THE BULK OF PRECIP SHOULD END BY ABOUT MIDNIGHT. HOWEVER...THERE WILL BE ENOUGH MOISTURE TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/ TSTMS LATE TONIGHT EAST OF TUCSON WITH CONTINUED DRY CONDITIONS ACROSS WRN PIMA COUNTY. HIGH TEMPS THIS AFTERNOON ARE FORECAST TO BE WITHIN A DEGREE-OR-TWO OF NORMAL. PLEASE REFER TO THE PREVIOUS DISCUSSION SECTION BELOW FOR ADDITIONAL DETAIL. && .PREV DISCUSSION /300 AM MST SAT JUL 27 2013/...SUNDAY...LESS THUNDERSTORM COVERAGE AS ATMOSPHERE CONTINUES TO SLOWLY DRY OUT. BEST CHANCES WILL BE EAST OF TUCSON. HIGHS WILL BE SLIGHTLY WARMER THAN TODAY. MONDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO BE LESS THAN ONE INCH AREAWIDE RESULTING IN AFTERNOON SURFACE DEWPOINTS IN THE UPPER 40S TO LOWER 50S...OUTSIDE OF A FEW MOUNTAIN THUNDERSTORMS NEAR THE AZ/NM BORDER...LITTLE THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE AREA. TUESDAY...THE CENTER OF THE UPPER HIGHS...WHICH WAS SOUTH OF THE AREA SINCE FRIDAY...WILL MOVE INTO NEW MEXICO...THUS BRINGING A SLIGHT INCREASE IN MOISTURE UNDER E-SE FLOW ALOFT. HOWEVER...ONLY EXPECTING SLIGHT CHANCE OF STORMS OVER THE EASTERN MOUNTAINS. WEDNESDAY...BASED ON 00Z GFS/ECMWF/CANADIAN 850-700 MB THICKNESS VALUES...THIS WILL BE THE HOTTEST DAY IN THIS FORECAST CYCLE. HAVE INCREASED HIGHS A COUPLE OF DEGREES. WITH MOISTURE INCREASING ACROSS THE AREA UNDER E-SE FLOW ALOFT...WILL SEE AN UPTICK IN AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM TUCSON EAST AND SOUTH. THURSDAY...LOW GRADE MONSOON FORECAST WITH SLIGHTLY COOLER DAYTIME HIGHS. && .AVIATION...VALID THRU 28/12Z. FEW-SCT060 SCT-BKN120 SCT-BKN350 WITH ISOLD-SCTD TSRA BTWN 27/18Z AND 28/05Z. LCL MVFR CIGS AND VSBYS WITH HEAVY RAIN AND WIND GUSTS TO 45 KTS NEAR STRONGEST STORMS. SURFACE WIND VARIABLE AND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST AIR MASS REMAINS OVER THE AREA TODAY BUT THERE WILL BE A BIT OF DRYING LATE IN THE DAY. THE RESULT WILL BE ANOTHER DAY WITH SCATTERED WET THUNDERSTORMS AROUND THE AREA MAINLY THE EASTERN TWO THIRDS OF SE AZ. THE DRYING TREND WILL BECOME MORE NOTICEABLE SUNDAY ONWARD WITH LOWER DEWPOINTS AND LESS OF A THREAT OF THUNDERSTORMS SUNDAY...AND EVEN MORE SO MONDAY AND TUESDAY. MOISTURE WILL BEGIN TO SLOWLY INCREASE AGAIN WEDNESDAY ONWARD. LIGHT WINDS TODAY WILL GIVE WAY TO NORMAL DIURNAL WINDS MONDAY ONWARD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS PREV DISCUSSION...JG AVIATION/FIRE WEATHER...CERNIGLIA
In the hours before
Local storm report, Jul 27, 11:42 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1142 AM MST SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST 4 SE DOVE MOUNTAIN 32.43N 111.04W
07/26/2013 M61 MPH PIMA AZ TRAINED SPOTTER
61 MPH WIND GUST
&&
EVENT NUMBER TWC1300087
FRANCISLocal storm report, Jul 27, 11:44 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG 4 SE DOVE MOUNTAIN 32.43N 111.04W
07/26/2013 PIMA AZ TRAINED SPOTTER
SOME TREE BRANCHES DOWN... LARGE TREE SPLIT IN HALF...
OCOTILLO AND AGAVE UPROOTED
&&
EVENT NUMBER TWC1300088
FRANCISSpecial weather statement, Jul 27, 11:58 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST SAT JUL 27 2013
AZZ504-507-513-271945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1158 AM MST SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 1245 PM MST...
AT 1151 AM MST...THE PUBLIC REPORTED A STRONG THUNDERSTORM 17 MILES
SOUTHWEST OF BENSON...OR 25 MILES NORTHWEST OF SIERRA VISTA...MOVING
NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...THE EMPIRE AND WHETSTONE
MOUNTAINS AND KARTCHNER CAVERNS STATE PARK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3198 11050 3190 11033 3182 11026 3174 11041
3175 11066 3192 11075
TIME...MOT...LOC 1857Z 246DEG 4KT 3184 11055
CERNIGLIASpecial weather statement, Jul 27, 12:47 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1247 PM MST SAT JUL 27 2013 AZZ507-513-272030- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1247 PM MST SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PIMA... NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 130 PM MST... AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HUACHUCA CITY...OR 18 MILES NORTHWEST OF SIERRA VISTA...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...WHETSTONE AND KARTCHNER CAVERNS STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3199 11023 3167 11022 3168 11055 3195 11053 TIME...MOT...LOC 1947Z 246DEG 4KT 3180 11041 CERNIGLIA
Special weather statement, Jul 27, 12:56 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1256 PM MST SAT JUL 27 2013 AZZ507-508-513-272045- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1256 PM MST SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 145 PM MST... AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTH OF INTERSTATE 10 NEAR TEXAS CANYON OR BETWEEN EXITS 312 AND 316. THIS IS ROUGHLY 12 MILES NORTHEAST OF BENSON...OR 22 MILES SOUTHWEST OF WILLCOX. THIS STORM IS MOVING SLOWLY EAST SOUTHEAST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...DRAGOON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3214 11021 3217 10998 3196 11002 3198 11022 TIME...MOT...LOC 1953Z 266DEG 7KT 3205 11011 CERNIGLIA
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 27, 11:12 AM MST | Flash Flood Watch | TWC | Graham, Greenlee | 8 hr |
| Jul 27, 11:18 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 27, 11:58 AM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 27, 12:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 27, 12:56 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Jul 27, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.